Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 532  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (144 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed6472    
    Printed165    
    Emailed2    
    PDF Downloaded250    
    Comments [Add]    
    Cited by others 6    

Recommend this journal


 


 
LETTERS
Year : 2006  |  Volume : 52  |  Issue : 4  |  Page : 327-328

Risperidone and dysphagia


1 Department of Psychiatry, All India Institute of Medical Sciences, New Delhi, India
2 Department of Psychiatry, Sunnyside Royal Hospital, Montrose, Scotland, United Kingdom

Correspondence Address:
S T Varghese
Department of Psychiatry, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 17102565

Rights and PermissionsRights and Permissions




How to cite this article:
Varghese S T, Balhara Y, George S A, Sagar R. Risperidone and dysphagia. J Postgrad Med 2006;52:327-8

How to cite this URL:
Varghese S T, Balhara Y, George S A, Sagar R. Risperidone and dysphagia. J Postgrad Med [serial online] 2006 [cited 2019 Jun 16];52:327-8. Available from: http://www.jpgmonline.com/text.asp?2006/52/4/327/28172


Sir,

Risperidone is one of the most commonly prescribed anti-psychotic medications around the world. Atypical anti-psychotics such as risperidone have a much lower incidence of extra-pyramidal symptoms than the older agents like haloperidol.[1] Dysphagia is a very uncommon side-effect of risperidone and very few reports are available in the literature.[2] We would like to report a case of dysphagia occurring in a patient with schizophrenia while on treatment with risperidone.

A 38-year-old gentleman suffering from schizophrenia for the past 10 years was put on risperidone due to the presence of psychotic symptoms despite being on various anti-psychotics in the past. He was initially prescribed 2 mg of risperidone and the dose was later increased to 4mg (single dose) at bedtime. The patient improved symptomatically and his psychotic symptoms were brought under control. The patient continued to be on the medicine for around six months after which he reported difficulty in swallowing food and water. There was no dysarthria or oro-facial involuntary movements, difficulty in protruding tongue, xerostomia or any signs of drug-induced  Parkinsonism More Details. He was not on any other medication and never had similar problems. Routine investigations, otolaryngological and gasteroenterology evaluation did not find any cause for the same. The dose of risperidone was reduced from 4 mg to 3 mg at night after which the patient had significant reduction in his dysphagia. The adverse drug reaction probability score was seven, implicating risperidone in the causation of the cited side-effect.[3] This score was based on the availability of previous reports, absence of other drugs and decrease in symptoms on dose reduction. Due to his earlier treatment resistance to a variety of anti-psychotics, the drug was continued albeit at a lesser dose and was given in divided doses. On follow-up the patient reported a considerable reduction in his symptoms.

Tardive dyskinesia is a side-effect of long-term use of anti-psychotics. Although it usually presents as involuntary orofacial and tongue movements, it can rarely present without any of them. Dysphagia can rarely be the only manifestation of tardive dyskinesia in some patients.[4] It has been reported from that CYP2D6*4 polymorphism increases the severity of tardive dyskinesia among patients with chronic schizophrenia, although we do not have any information about any family history of tardive dyskinesia in this patient.[5] If dysphagia presents with abnormal movements, other diseases like Parkinson's disease should be entertained.[4] The possibility of drug-induced pseudoparkinsonism should also be considered in this patient, as suggested by the remittance of symptoms on reducing the anti-psychotic dose. The clinical implications of this are obvious, as a prompt action by the treating physician can reduce unnecessary investigations and ordeal for the patients.

 
 :: References Top

1.Pierre JM. Extrapyramidal symptoms with atypical antipsychotics: Incidence, prevention and management. Drug Saf 2005;28:191-208.  Back to cited text no. 1  [PUBMED]  
2.Stewart JT. Dysphagia associated with risperidone therapy. Dysphagia 2003;18:274-5.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3    
4.Gregory RP, Smith PT, Rudge P. Tardive dyskinesia presenting as severe dysphagia. J Neurol Neurosurg Psychiatr 1992;55:1203-4.   Back to cited text no. 4  [PUBMED]  
5.Tiwari AK, Deshpande SN, Rao AR, Bhatia T, Lerer B, Nimgaonkar VL, et al . Genetic susceptibility to tardive dyskinesia in chronic schizophrenia subjects: III. Lack of association of CYP3A4 and CYP2D6 gene polymorphisms. Schizophr Res 2005;75:21-6.  Back to cited text no. 5    



This article has been cited by
1 Neuroleptics: Swallowing disorders
Prescrire International. 2011; 20(112): 15-17
[Pubmed]
2 A case of schizophrenia with dysphagia successfully treated by a multidimensional approach
Tang, K.T., Hsieh, M.H.
General Hospital Psychiatry. 2010; 32(5): 559-11-559-13
[Pubmed]
3 Flupenthixol-induced tardive dystonia presenting as severe dysphagia
Agarwal, P.A., Ichaporia, N.R.
Neurology India. 2010; 58(5): 784-785
[Pubmed]
4 Neuromuscular dysphagia associated with risperidone | [Disfagia neuromuscular asociada a risperidona]
Montañés-Pauls, B., Moya-Ripolles, D.
Farmacia Hospitalaria. 2009; 33(4): 230-231
[Pubmed]
5 Quetiapine-related dysphagia
Armstrong, D., Ahuja, N., Lloyd, A.J.
Psychosomatics. 2008; 49(5): 450-452
[Pubmed]
6 Risperidone-induced tardive pharyngeal dystonia presenting with persistent dysphagia: A case report
Duggal, H.S., Mendhekar, D.N.
Primary Care Companion to the Journal of Clinical Psychiatry. 2008; 10(2): 161-162
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow